Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 357, NWS Jackson, MS

September 18, 2014Choctaw County, Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 18, 2014, 1:30 PM CDT for Choctaw County, Winston County, Mississippi. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2014, 1:30 PM CDT (18:30 UTC)
Expired
Sep 18, 2014, 2:00 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Choctaw County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 110 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 1:35 PM CDTHAIL 16 N Louisville, MSQUARTER SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2014-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2014-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS54 KJAN 181830
SVRJAN
MSC019-159-181900-
/O.NEW.KJAN.SV.W.0357.140918T1830Z-140918T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHOCTAW COUNTY IN CENTRAL MISSISSIPPI...
  WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI...

* UNTIL 200 PM CDT

* AT 131 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF LOUISVILLE...AND MOVING SOUTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOUISVILLE AROUND 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3300 8908 3320 8929 3333 8914 3316 8890
TIME...MOT...LOC 1831Z 314DEG 7KT 3320 8913

HAIL...1.00IN
WIND...60MPH

$$

GRG
1 follow-up statement
950 
WWUS54 KJAN 181848
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
148 PM CDT THU SEP 18 2014

MSC019-159-181900-
/O.CON.KJAN.SV.W.0357.000000T0000Z-140918T1900Z/
WINSTON MS-CHOCTAW MS-
148 PM CDT THU SEP 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHOCTAW AND WINSTON COUNTIES UNTIL 200 PM CDT...

AT 148 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF LOUISVILLE...AND MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOUISVILLE AND CENTER RIDGE AROUND 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3320 8929 3332 8914 3316 8890 3300 8908
TIME...MOT...LOC 1848Z 314DEG 7KT 3318 8910

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:19 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 18, 10:19 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1019 AM CDT THU SEP 18 2014

.UPDATE...LATEST VIS IMAGERY SHOWING SOME BUBBLING IN THE CU FIELD
OVER NORTH MS AT THE MOMENT WHILE AREA RADARS ARE SHOWING CONVECTION
INITIATING OVER AR. NEW NAM...HRRR AND LOCAL WRF MODELS ARE INDICATING A
GOOD SCATTERING OF SHOWERS AND THUNDERSTORMS ACROSS THE CWA THIS
AFTERNOON. THIS SCENARIO WITH CONVECTION INITIATING OVER THE DELTA
REGION TO THE SW OF A WEAK BOUNDARY DRAPED OVER NE MS SEEMS
REASONABLE CONSIDERING LI VALUES AROUND -8 AND VERTICAL TOTALS AROUND
27. ANOTHER CONCERN FOR CONVECTION TODAY WILL BE THE INCREASED WINDS
ALOFT. THIS MORNINGS UA SOUNDING WAS SHOWING A DEEP LAYER OF 50+
KNOTS ABOVE 300 MB. THIS VENTING SHOULD ALLOW THUNDERSTORM UPDRAFTS
TO BECOME MORE ROBUST...SO WOULD NOT BE SURPRISED TO SEE A FEW STRONG
STORMS...ESPECIALLY OVER THE NORTH.

BASED ON EXPECTED COVERAGE...INCREASED POPS IN THE GRIDS./26/

&&

.AVIATION...VFR CONDS WILL PREVAIL AT ALL TAF SITES THROUGH THIS
AFTERNOON. VCTS IS POSSIBLE BETWEEN 18/19-00Z AT KGLH/KGWO AND
18/22-01Z AT KJAN/KHKS. EXPECT SOME BRIEF MVFR CONDS TONIGHT AT
KGLH/KGWO/KHBG BETWEEN 19/10-14Z BEFORE CLEARING AFTER 19/15Z. /DC/

&&

.PREV DISCUSSION... /ISSUED 336 AM CDT THU SEP 18 2014/

SHORT TERM...THERE WILL EXIST A COUPLE FORECAST CHALLENGES FOR
TODAY INTO THIS EVE. FIRST WILL BE WITH TEMPS AND WHAT EFFECTS OF
THE HIGH CLOUDS WILL PLAY ON POSSIBLY KEEPING THEM LOWER THAN
FORECAST. THE OTHER CHALLENGE WILL BE WITH CONVECTION AN HOW MUCH
COVERAGE WILL EXIST. ITS A LOW CONFIDENCE FORECAST AS A
RESULT...MAINLY BECAUSE FORECAST GUID HAS DIFFERENCES. THE GLOBAL
MODELS ARE MORE BEARISH ON PRECIP CHANCES TODAY WHILE A HANDFUL OF
THE HI-RES CONVECTIVE ALLOWING MODELS SHOW MUCH MORE IN THE WAY OF
STORMS. ITS TOUGH WHEN MOS GUID IS OFFERING 10-20% AND OTHER RAW
OUTPUT MAKES YOU THINK MORE LIKE 50-60%. ADDITIONALLY...ITS HARD TO
NOT ACCOUNT FOR THE LATEST TRENDS WHICH HAVE SUPPORTED THE SITUATION
WHERE PRECIP HAS BEEN HARDER TO COME BY. OVERALL...THERE WILL BE A
WEAK SFC BOUNDARY ACROSS THE NE PART OF THE CWA WHICH SHOULD HELP
PROVIDE SOME FOCUS...BUT THEN AGAIN...FLOW IN THE LOWER 2-3KM IS
QUITE WEAK AND ANY LOW LEVEL CONVERGENCE WILL BE VERY MARGINAL.
THERE WILL BE A DECENT S/WV MOVING SE AND THIS FEATURE IS ALREADY
KICKING OFF STORMS TO OUR NW. BASED ON ALL THIS...HAVE INCREASED
POPS SOME WITH THE BEST CHANCES IN THE NORTH.

BASED OFF CERTAIN THERMO PARAMETERS ALONG WITH INCREASED DEEP LAYER
FLOW...A STRONG STORM OR TWO CANNOT BE RULED OUT OVER THE NW HALF
LATER TODAY. COOLER MID LEVEL TEMPS (ASSOCIATED WITH THE APPROACHING
S/WV) WILL OFFER STEEPER LAPSE RATES THAN WHAT OUR AREA HAS SEEN
RECENTLY. ADDITIONALLY...SFC MOISTURE (DEWPTS) WILL LIKELY HOLD A
BIT HIGHER ACROSS PARTS OF THE W/NW WHICH WILL SUPPORT HIGHER
INSTABILITY NEAR 2500 J/KG OF SBCAPE.

AS FOR TEMPS TODAY...HAVE GONE WITH 87-90 DEGREES WITH A DOWNWARD
TWEAK OVER PARTS OF THE NORTH. IF CLOUD COVER LIMITS INSOLATION
MORE...THEN READINGS COULD FALL SHORT OF THOSE VALUES BY 3-5
DEGREES.

ANY CONVECTIVE ACTIVITY SHOULD DISSIPATE BY 9-10 PM THIS EVE. AN
OVERALL MUCH DRIER ATMS THROUGH A DEEP LAYER WILL PUSH INTO THE CWA
IN THE WAKE OF THE S/WV. THIS WILL SUPPORT NEAR ZERO POPS FRI-FRI
NGT WITH MOSTLY CLEAR SKIES AS WELL. /CME/

LONG TERM...SATURDAY THROUGH NEXT WEDNESDAY

ABOVE NORMAL TEMPERATURES AND MOSTLY DRY FOR THE WEEKEND WITH A COOL
DOWN TOWARD NORMAL READINGS LATE MONDAY INTO MID WEEK AS A COOL AND
SLIGHTLY MOISTURE STARVED FRONT SLIDES THROUGH THE REGION.

OVERALL, LONG TERM MODELS IN GOOD AGREEMENT SHOWING SHORT LIVED
RIDGING SATURDAY GIVING WAY TO MORE ROBUST TROUGHING DIVING OUT OF
THE GREAT LAKES SUNDAY INTO MONDAY ACROSS THE EASTERN CONUS. EXPECT
A DRY SATURDAY AS RESIDUAL DRIER AIRMASS /PWATS 1.2"/ AND SURFACE
HIGH PRESSURE/H5 RIDGE SUPPRESS ACTIVITY. HOWEVER, BY SUNDAY, A
RIBBON OF 1.5-1.6" PWATS WILL PIVOT INTO NW/W AREAS AHEAD OF A FRONT
AIDED BY STRONGER NW FLOW AS EASTERN CONUS TROUGH AMPLIFIES SOUTH IN
CONJUNCTION WITH STRONG SURFACE HIGH IN CENTRAL PLAINS. THIS
ENVIRONMENT COULD SUPPORT A FEW WEAKLY INSTABILITY INDUCED SHOWERS.

THE NEW EC IS MORE BULLISH (AND MORE IN LINE WITH GFS) THEN PREVIOUS
RUN ON STRONGER SOUTHWARD FRONTAL MOMENTUM THROUGH REGION LATE
MONDAY INTO TUESDAY MORNING. AS FRONT MOVES THROUGH MONDAY, MOISTURE
LOOKS TO BE LACKING AND WEAK LOW-LVL CONVERGENCE WILL ALSO BE IN
PLAY. YET, FEEL SHOWERS AND A RUMBLE OF THUNDER WILL HAVE A CHANCE
TO DEVELOP AS BOUNDARY MOVES THROUGH. BEST CONCENTRATION OF RAIN
WITH CURRENT THINKING OF TIMING WILL BE ALONG AND SOUTH OF I-20
WHERE INSTABILITY WILL BE GREATER MONDAY AFTN. AT LEAST LOWER 50F
DEWPOINTS LOOK TO INFILTRATE THROUGH MOST OF REGION BY MIDDAY
TUESDAY ALONG WITH SOME CAA IN THE 925/850MB LAYERS. THESE
COMPONENTS WILL ALLOW FOR TEMPERATURES TO FALL BACK TOWARDS NORMALS
IN THE UPPER 50S/LOW 60S AND HIGHS IN THE MID 80S TUESDAY WITH
SLIGHT MODERATION WEDNESDAY AS FRONT MAY WAFFLE BACK NORTH ALONG FAR
SOUTH AREAS. /ALLEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       90  66  91  66 /  40  20   2   1
MERIDIAN      90  64  90  64 /  31  12   4   1
VICKSBURG     90  64  91  65 /  43  19   2   1
HATTIESBURG   92  67  92  67 /  42  29   4   4
NATCHEZ       88  66  89  66 /  48  27   3   3
GREENVILLE    88  66  89  66 /  50   5   1   3
GREENWOOD     88  64  90  65 /  50   6   1   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Sep 18, 4:06 AM CDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
406 AM CDT THU SEP 18 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
190915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
406 AM CDT THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

CME

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 1:50 PM CDTSpecial Weather StatementJANBolivar30 min
Sep 18, 2:18 PM CDTSpecial Weather StatementJANSunflower32 min
Sep 18, 2:24 PM CDTSpecial Weather StatementJANAttala31 min
Sep 18, 3:24 PM CDTSpecial Weather StatementJANNeshoba31 min
Sep 18, 3:26 PM CDTSpecial Weather StatementJANAttala29 min
Sep 18, 3:33 PM CDTSpecial Weather StatementJANWebster32 min
Sep 18, 3:43 PM CDTSpecial Weather StatementJANWashington32 min
Sep 18, 3:50 PM CDTSpecial Weather StatementJANNeshoba30 min
Sep 18, 4:04 PM CDTSpecial Weather StatementJANHolmes31 min
Sep 18, 4:08 PM CDTSpecial Weather StatementJANLauderdale32 min
Sep 18, 4:34 PM CDTSpecial Weather StatementJANLeake31 min
Sep 18, 4:42 PM CDTSpecial Weather StatementJANHolmes28 min
Sep 18, 4:47 PM CDTSpecial Weather StatementJANHinds28 min
Sep 18, 5:00 PM CDTSpecial Weather StatementJANLeake30 min
Sep 18, 5:08 PM CDTSpecial Weather StatementJANMadison32 min
Sep 18, 5:34 PM CDTSpecial Weather StatementJANScott31 min
Sep 18, 6:29 PM CDTSpecial Weather StatementJANScott31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.